Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
179 Doctors are Online

Noticed purplish dots under skin and swollen legs after vaccination. Should I be concerned?

User rating for this question
Very Good
Answered by

Pediatrician, Neonatology
Practicing since : 1970
Answered : 891 Questions
hi my daughter just received her 4 month vaccines yesterday and as soon as we walked out the clinic door her chins were covered in small purplish dots, you cant feel them as they are under skin. We went back in clinic nurse came out and said it wasnt the vaccines that caused it ( i dont believe that) but she said it could be the band aids so she took them off gave her some benedryl and they faded,but later that night they came back and her legs are swollen,so we took her to er. There were two doctors that looked at her and they had no idea what it was, of course she had fever (assuming from vaccines) but one doc said he thought it was a birthmark appearing??? A birthmark appearing at 4 months as dots and swollen legs???they didnt do bloodwork or anything! Still swollen with dots today also,I am worried and gonna take her to urgent care also, thank you
Posted Fri, 2 Nov 2012 in Vaccinations
Answered by Dr. Uma Rajah Ananth 2 hours later
I can very well understand your concern in this situation.
At 4th month your baby must have received a combination of
Vaccines-DTap 2,hemophilus influenza,vaccinev2, pneumococcus2, Ipv, and rotavirus oral...(the same combinaion given at 2 months)
None of these are known to produce rash usually .They can cause fever,soreness at the site of injection,fussiness,etc.
Occasionally more serious complications like fits,swelling at the site of injection persisting for a longer time,etc can happen.
There are 2 possibilities in your baby
1- some allergy to alcohol swab or whatever used in injection site
2 entirely unrelated condition which happened as a coincidence like viral infection.
You definitely should show the baby to the Pediatric Dermatologist if the rash and swelling persist. ER are generally equipped with Emergency physicians who are not trained in rash and allergies. Did you check with them? Most urgent care clinics will run with physician assistants and nurse practitioners. Check their qualification before you take their advice.

The best expert is the baby's pediatrician preferably a Pediatric Dermatologist.

It can not be birth XXXXXXX if it was not there earlier.
A purpuric rash should be excluded!
By the way is the swelling in the legs unilateral or bilateral?
If one leg only is it the same side of injection?

Good luck

Above answer was peer-reviewed by
Follow-up: Noticed purplish dots under skin and swollen legs after vaccination. Should I be concerned? 2 hours later
thank you for getting back with me, the swelling is in both legs on front of thighs and chins a little in the feet. At her 2 month vaccines she just had knots where the injection was and fever that day but this time both her legs are swollen just in fronts i believe and still fighting fever and crying alot:( most of the purple dots are on left XXXXXXX but she does have a few on her right XXXXXXX The urgent care was closed for some reason today so will have to make appt Monday:( not sure what purpuric rash is but I'll check. thank you
Answered by Dr. Uma Rajah Ananth 9 hours later
Thanks for the details.

Personally I do not think vaccines have caused this.

I didn't come across like this in my practice!

A rare case of rash after DPT was reported in UK but that too on the 5thday!

Anaphylactic reactions like shock can happen after vaccines in rare case but not rash like this.

MMR and varicella vaccines can cause rash which comes after a few days.

Purpuric rash is something which occurs when the platelet counts in blood go down.

Wishing her speedy recovery.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask a Pediatrician

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor